Texas, 2012

Hail in Texas, April 4, 2012

April 4, 2012 · NWS CRP · 2 events in 2 counties and zones

Isolated severe thunderstorms developed over the Mid Coast region in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Isolated severe thunderstorms developed over the Mid Coast region in the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Apr 4, 1:47 PM CST, 41 minutes earlier.

Area forecast discussion, Apr 4, 1:47 PM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
247 PM CDT WED APR 4 2012

.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...SEVERE THUNDERSTORM
POTENTIAL WILL BE THE MAIN FORECAST CONCERN IN THE SHORT TERM. 12Z
CRP SOUNDING SHOWS A WEAKER CAP ACROSS THE REGION THAN THIS TIME
YESTERDAY. 700MB TEMPS HAVE COOLED FROM 11 DEGREES C FROM YESTERDAY
TO ABOUT 7 DEGREES TODAY. LATEST SPC MESOANALYSIS PAINTS MLCAPES
OF 3500 J/KG WITH CIN PRETTY MUCH ERODED ACROSS THE COASTAL BEND
REGION. SHOWERS AND THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON
ALL READY IN THE VICTORIA AREA OVER TO PORT LAVACA AND POINT
COMFORT. ADDITIONAL CONVECTION EXPECTED ALONG THE BOUNDARY WHICH
HAS STALLED ACROSS THE THE REGION. SEVERE THUNDERSTORMS WITH A
LARGE HAIL/WIND THREAT WILL BE POSSIBLE GIVEN THE DEGREE OF
INSTABILITY THIS AFTERNOON. SEVERE THUNDERSTORM WATCH HAS BEEN
ISSUED FOR ALL OF THE AREA EXCEPT THE WESTERN BRUSH COUNTRY UNTIL
8PM THIS EVENING. ANTICIPATE THE COVERAGE OF STORMS TO DIMINISH
AFTER SUNSET WITH THE LOSS OF DAYTIME HEATING. MODELS INDICATE
NEAR SURFACE MOISTURE REMAINING ACROSS SOUTH TEXAS TONIGHT LEADING
TO ANOTHER ROUND OF FOG. UPPER LEVEL LOW WHICH HAS BEEN OVER THE
SOUTHERN PLAINS THE LAST COUPLE OF DAYS FINALLY MOVES TO THE EAST
ON THURSDAY WITH UPPER LEVEL RIDGING ACROSS SOUTH TEXAS...ENDING
THE CHANCES FOR PRECIP. WARM DAY ON THURSDAY WITH MIDDLE 90S
ACROSS THE BRUSH COUNTRY TO LOWER 80S ALONG THE COAST...MID/UPPER
80S INLAND.

&&

LONG-TERM (FRIDAY THROUGH WEDNESDAY)...THE EXTENDED FORECAST
CONTINUES TO BE DOMINATED BY AN UPPER LEVEL RIDGE OVERHEAD.
OVERALL...WARM AND TRANQUIL WEATHER WILL BE IN PLACE.
HOWEVER...COULD SEE A BIT OF PATCH FOG FRIDAY MORNING AND SATURDAY
MORNING AS LOW LEVEL MOISTURE REMAINS IN PLACE BENEATH THE DRIER AIR
ALOFT. THROUGH THIS WEEKEND...THE RIDGE OF HIGH PRESSURE WILL BREAK
DOWN A BIT AND SHIFT EASTWARD. THUS...850MB MOISTURE INCREASES
ACROSS THE REGION...ESPECIALLY THE WESTERN BRUSH COUNTRY.
THUS...ALONG WITH WEAK DISTURBANCES MOVING OUT OF MEXICO COULD AID
IN THE DEVELOPMENT OF AFTERNOON/EVENING CONVECTION OVER THE SIERRA
MADRE. THIS ACTIVITY COULD HOLD TOGETHER AND PUSH INTO THE BUSH
COUNTRY IN THE LATE EVENING HOURS. THUS...WILL KEEP MENTION OF
PRECIPITATION ACROSS FAR WEST THIS WEEKEND. THE GFS SOLUTION
CONTINUES TO BRING ANOTHER WEAK FRONTAL BOUNDARY INTO SOUTH CENTRAL
TEXAS BY NEXT WEDNESDAY...HOWEVER DEEP MOISTURE AND UPPER LEVEL LIFT
LOOK LIMITED.  FOR NOW WILL KEEP NEXT WEEK WARM AND DRY WITH LIGHT
TO MODERATE ONSHORE FLOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    66  90  67  87  70  /  10  10  10  10  10
VICTORIA          62  88  62  85  66  /  10  10  10  10  10
LAREDO            68  96  70  95  70  /  10  10   0  10  10
ALICE             65  93  65  89  68  /  10  10  10  10  10
ROCKPORT          68  81  69  81  71  /  10  10  10  10  10
COTULLA           62  93  64  91  66  /  10  10   0  10  10
KINGSVILLE        67  92  66  87  68  /  10  10  10  10  10
NAVY CORPUS       69  80  68  84  71  /  10  10  10  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

TB/78...SHORT TERM
RG/82...LONG TERM
Hazardous weather outlook, Apr 4, 12:04 PM CST, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
104 PM CDT WED APR 4 2012

GMZ230-235-250-255-270-275-TXZ229>234-239>247-051815-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
104 PM CDT WED APR 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PORTIONS OF SOUTH
TEXAS...LASTING THROUGH 8 PM CDT. ISOLATED TO SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON...MAINLY
ALONG AND EAST OF HIGHWAY 16. SOME STORMS COULD BE COME SEVERE
WITH LARGE HAIL AND DAMAGING WIND GUSTS BEING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS OVER THE WESTERN BRUSH
COUNTRY SATURDAY AND SUNDAY EVENINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

RG

The radar

The Corpus Christi radar (KCRP), 94 km away, was scanning. The volume nearest the first event began at 20:26 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Refugio

When
April 4, 2:28 PM CST
Where
Refugio County, 1.95 mi ENE of Austwell
Measured
1.75 in hail
Property damage
$10,000
Reported by
Post Office
Coordinates
28.390, -96.840

Golf ball sized hail reported by Austwell Postmaster.

Hail, Calhoun

When
April 4, 2:50 PM CST
Where
Calhoun County, 0.31 mi SSE of Seadrift
Measured
1 in hail
Property damage
$5,000
Reported by
Public
Coordinates
28.416, -96.718

Quarter sized hail reported at the Bayside Express Gas Station in Seadrift.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378016, 378017.